Hail, Broome
- When
- August 6, 4:17 PM EST
- Where
- Broome County, Maine
- Measured
- 0.88 in hail
- Reported by
- Amateur Radio
- Coordinates
- 42.200, -76.070
A strong thunderstorm developed during the late afternoon of the 6th in Broome County, NY. Nickel sized hail was reported with this thunderstorm in the town of Maine.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BGM wrote it up.
A strong thunderstorm developed during the late afternoon of the 6th in Broome County, NY. Nickel sized hail was reported with this thunderstorm in the town of Maine.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Binghamton, NY wrote its last area forecast discussion before the first event at Aug 6, 2:19 PM EST, 1 hour 58 minutes earlier.
Area Forecast Discussion National Weather Service Binghamton NY 319 PM EDT Tue Aug 6 2019 .SYNOPSIS... Prefrontal trough is pushing through the region today with scattered showers and thunderstorms through this evening and into tonight. Some storms may contain gusty winds and heavy downpours. Wednesday and Thursday will also be unsettled with more showers and storms as upper trough and cold front comes through, but high pressure builds back in by the weekend. && .NEAR TERM /THROUGH WEDNESDAY NIGHT/... Scattered thunderstorms are firing this afternoon along the axis of a prefrontal trough pushing through the region. With PWATs in the 1.75" range and DCAPE values near 1000 J/kg, some storms may contain localized strong gusty winds. However, with the lack of shear, only 20 knots from 0-6 km, the convection remains very disorganized and continues pulsing up and down. The short wave should cross the region by later this evening, so overnight, there will be a lack of forcing and with the loss of diurnal heating, activity will diminish from widespread to more just widely scattered showers and thunderstorms. For tomorrow, showers and storms are expected again. However, the latest model guidance has first short wave coming through our area late morning through early afternoon now. Although we remain in a marginal risk by SPC, we may not have time to destabilize enough tomorrow afternoon when next wave arrives. Forecast soundings show modest CAPE near 1000 J/kg and shear a little stronger than today in the 25-30 knot range for 0-6 km. Also, the higher PWATs are lining up further east into the Hudson Valley, but NAM soundings still topping out around 1.5" for most areas. Thinking if we do see any water issues, it will be localized and most likely in the Catskills and Poconos Region. WPC also has our region highlighted in a marginal for excessive rainfall, but threat is trending further east as mentioned with latest model guidance. && .SHORT TERM /THURSDAY THROUGH FRIDAY/... A reprieve from showers and thunderstorms Thursday morning will be relatively short- lived as another round of showers and storms moves in Thursday afternoon/evening associated with another embedded wave rounding the bottom of a larger upper trough over eastern Canada. This front will be faster and have less moisture to work with. However, the timing of the frontal passage could work positively with the afternoon heating/destabilization enough to trigger more than anticipated convective showers and storms. The best chance appears to be across the Finger Lakes into the wrn Catskills into Thur evening. Temperatures will be mild/seasonal on Thursday with highs in the lower to mid 80s...and dew points in the 60s. An even drier air mass arrives Friday, but another sharp upper wave...even amplifying a bit as it rotates through the ern Great Lakes into NY...could be enough to trigger an isolated shower in the afternoon. Temperatures on Friday will be noticeably cooler with highs only into the mid/upper 70s...and dew points in the mid 50s. && .LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/... The weekend is expected to be very pleasant with mild temperatures, low humidity and nearly zero or very low chances for afternoon convection. Rising heights aloft and a rather deep layer of dry air advecting in from the west should keep skies mostly sunny in the day and generally clear overnight all the way into early next week. COuld be a few showers and thunderstorms by early next week. However, a decent spread in ensemble guidance is present keeping these chances fairly low for the time being. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Timing of showers and thunderstorms is the main forecast problem for this afternoon and into this evening. These storms could bring brief IFR conditions if they were to come over any particular site. Depending on where rain falls today, moisture could form restrictions overnight with low ceilings but confidence is too low at this time to add IFR ceiling at any one location. Outlook... Wednesday through Thursday night...Restrictions possible in scattered showers and thunderstorms, especially during the afternoon- evening. Depending on where the rain falls, moisture may cause overnight-early morning restrictions as well. Friday through Sunday...Mainly VFR. && .BGM WATCHES/WARNINGS/ADVISORIES... PA...None. NY...None. && SYNOPSIS...MPK NEAR TERM...MPK SHORT TERM...BJT/MWG LONG TERM...BJT/MWG AVIATION...MPK
Hazardous Weather Outlook National Weather Service Binghamton NY 324 PM EDT Tue Aug 6 2019 NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043- 044-047-048-072-071930- Northern Oneida-Yates-Seneca-Southern Cayuga-Onondaga-Steuben- Schuyler-Chemung-Tompkins-Madison-Southern Oneida-Cortland-Chenango- Otsego-Tioga-Broome-Delaware-Sullivan-Bradford-Susquehanna- Northern Wayne-Wyoming-Lackawanna-Luzerne-Pike-Southern Wayne- 324 PM EDT Tue Aug 6 2019 This Hazardous Weather Outlook is for central New York and northeast Pennsylvania. .DAY ONE...This afternoon and tonight. Scattered thunderstorms continue this afternoon into this evening. A few of the storms could contain gusty winds and heavy downpours. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Thunderstorms are likely again on Wednesday. The strongest storms could contain strong gusty winds and locally heavy rainfall. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
Special Weather Statement National Weather Service Binghamton NY 357 PM EDT Tue Aug 6 2019 NYZ062-PAZ040-062030- Sullivan NY-Northern Wayne PA- 357 PM EDT Tue Aug 6 2019 ...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN SULLIVAN AND EAST CENTRAL WAYNE COUNTIES UNTIL 430 PM EDT... At 356 PM EDT, Doppler radar was tracking a strong thunderstorm over Damascus, or 10 miles northeast of Honesdale, moving northeast at 25 mph. Small hail and strong wind gusts will be possible with this storm. Locations impacted include... Monticello, Bethel, Damascus, Callicoon, Cochecton, Jeffersonville, Fosterdale, White Sulphur Springs, Swan Lake and Hortonville. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with this storm, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4161 7514 4170 7519 4189 7485 4165 7470 TIME...MOT...LOC 1956Z 245DEG 20KT 4167 7509 RRM
Special Weather Statement National Weather Service Binghamton NY 416 PM EDT Tue Aug 6 2019 NYZ017-023>025-044-055-062045- Chemung NY-Cortland NY-Southern Cayuga NY-Schuyler NY-Tioga NY- Tompkins NY- 416 PM EDT Tue Aug 6 2019 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN SCHUYLER...SOUTHEASTERN CAYUGA...NORTHWESTERN CORTLAND...NORTHEASTERN CHEMUNG...NORTHWESTERN TIOGA AND TOMPKINS COUNTIES UNTIL 445 PM EDT... At 416 PM EDT, Doppler radar was tracking strong thunderstorms along a line extending from Sempronius to near Cayuta. Movement was east at 20 mph. Strong wind gusts will be possible with these storms. Locations impacted include... Ithaca, Cortland, Newfield, Cayuga Heights, Lansing, Danby, Homer, Caroline, Groton and Dryden. PRECAUTIONARY/PREPAREDNESS ACTIONS... Heavy rainfall is also occurring with these storms, and may lead to minor flooding. Do not drive your vehicle through flooded roadways. && LAT...LON 4276 7625 4279 7595 4220 7646 4222 7678 TIME...MOT...LOC 2016Z 278DEG 17KT 4271 7633 4225 7676 JAB
Special Weather Statement
National Weather Service Binghamton NY
436 PM EDT Tue Aug 6 2019
NYZ044-055-056-062115-
Cortland NY-Tioga NY-Broome NY-
436 PM EDT Tue Aug 6 2019
...STRONG THUNDERSTORM WILL AFFECT...NORTHWESTERN BROOME...SOUTH
CENTRAL CORTLAND AND NORTHEASTERN TIOGA COUNTIES UNTIL 515 PM EDT...
At 435 PM EDT, Doppler radar was tracking a strong thunderstorm over
Berkshire, or 10 miles northwest of Greater Binghamton Airport,
moving northeast at 15 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Nanticoke, Berkshire, Whitney Point, Marathon, Lapeer, Lisle, Hunts
Corners, Center Lisle and East Berkshire.
LAT...LON 4224 7617 4230 7621 4250 7606 4236 7585
4230 7585
TIME...MOT...LOC 2035Z 237DEG 15KT 4230 7616
MWGSpecial Weather Statement
National Weather Service Binghamton NY
437 PM EDT Tue Aug 6 2019
NYZ009-037-062100-
Southern Oneida NY-Northern Oneida NY-
437 PM EDT Tue Aug 6 2019
...STRONG THUNDERSTORM WILL AFFECT...EAST CENTRAL ONEIDA COUNTY UNTIL
500 PM EDT...
At 437 PM EDT, Doppler radar was tracking a strong thunderstorm over
Steuben, or 11 miles south of Boonville, moving east at 25 mph.
Small hail and strong wind gusts will be possible with this storm.
Locations impacted include...
Trenton, Forestport, Steuben, Remsen, Holland Patent, Prospect,
Barneveld, Alder Creek, Stittville and Barnveld.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4333 7508 4331 7511 4330 7515 4327 7516
4325 7515 4326 7514 4323 7511 4320 7531
4337 7540 4350 7510
TIME...MOT...LOC 2037Z 249DEG 22KT 4332 7527
RRMSpecial Weather Statement
National Weather Service Binghamton NY
448 PM EDT Tue Aug 6 2019
NYZ022>025-044-055-056-PAZ038-062130-
Steuben NY-Chemung NY-Cortland NY-Schuyler NY-Tioga NY-Broome NY-
Tompkins NY-Bradford PA-
448 PM EDT Tue Aug 6 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT...SOUTHEASTERN
SCHUYLER...NORTHWESTERN BROOME...SOUTHWESTERN CORTLAND...CHEMUNG...
TIOGA...SOUTHEASTERN STEUBEN...SOUTHERN TOMPKINS AND NORTHWESTERN
BRADFORD COUNTIES UNTIL 530 PM EDT...
At 448 PM EDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Virgil to Addison. Movement was south at
15 mph.
Half inch hail and winds in excess of 40 mph will be possible with
these storms.
Locations impacted include...
Elmira, Corning, Southport, Big Flats, Horseheads, Maine, Newfield,
Elmira Heights, Owego and Danby.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4256 7606 4219 7594 4195 7692 4200 7693
4200 7735 4214 7736
TIME...MOT...LOC 2048Z 353DEG 14KT 4247 7615 4210 7727
MWGSpecial Weather Statement
National Weather Service Binghamton NY
500 PM EDT Tue Aug 6 2019
NYZ046-062130-
Otsego NY-
500 PM EDT Tue Aug 6 2019
...STRONG THUNDERSTORM WILL AFFECT...CENTRAL OTSEGO COUNTY UNTIL 530
PM EDT...
At 500 PM EDT, Doppler radar was tracking a strong thunderstorm over
Edmeston, or 14 miles west of Cooperstown, moving east at 25 mph.
Small hail and winds in excess of 40 mph will be possible with this
storm.
Locations impacted include...
Middlefield, Hartwick, Cooperstown, Edmeston, Westville, Pittsfield,
Burlington, New Lisbon, Morris and Milford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Heavy rainfall is also occurring with this storm, and may lead to
minor flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4255 7527 4268 7533 4270 7531 4274 7530
4285 7495 4283 7490 4285 7488 4262 7478
TIME...MOT...LOC 2100Z 252DEG 23KT 4266 7522
RRMThe Binghamton radar (KBGM), 7 km away, was scanning. The volume nearest the first event began at 21:16 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2019Every state in 2019This day in weather historyWarnings in New York, August 2019
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 854261.